Alert archive / Maryland / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Wakefield, VA

May 13, 2000Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2000, 9:10 PM EDT for Dorchester County, Maryland. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 13, 2000, 9:10 PM EDT (01:10 UTC)
Expired
May 13, 2000, 9:45 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dorchester County, MD

What was reported inside it

TimeReportWhereRemark
May 13, 9:35 PM EDTThunderstorm WindCambridge, MDThunderstorm winds downed a large 110 foot tall, 7 ton sail being constructed adjacent to the Choptank River. The sail fell and damaged the deck around the site, and a nearby wall.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 8:00 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS51 KAKQ 140113
SVRAKQ
TTAA00 KAKQ 140110

MDC019-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 945 PM EDT

* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CAMBRIDGE...MOVING EAST AT
  20 MPH. DORCHESTER COUNTY EMERGENCY MANAGER REPORTED DIME SIZE HAIL
  IN CAMBRIDGE AT 910 PM. 

* THE SEVERE THUNDERSTORM WILL BE NEAR
  AIREY AT 920 PM EDT
  LINKWOOD AT 925 PM EDT
  EAST NEW MARKET AND SECRETARY AT 930 PM EDT
  THOMPSONTOWN AT 935 PM EDT
  
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

STAY AWAY FROM WINDOWS.

LAT...LON 3856 7626 3824 7608 3840 7583 3865 7572

$$

SHADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 13, 5:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SAT MAY 13 2000

UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
10 PM FOR WESTERN HALF AKQ CWA.

.AKQ...SMALL CRAFT ADVISORY CHES BAY SOUTH OF SMITH POINT AND
       ATLC CSTL WTRS FENWICK ISL TO CURRITUCK BEACH LIGHT.

CULLEN

In the hours before

Special weather statement, May 13, 5:15 PM EDT, 3 hours 55 minutes before
VAZ048-049-060>076-079-080-140200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
515 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 10 PM...

THE SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN CENTRAL AND SOUTHERN VIRGINIA:

AMELIA                APPOMATTOX             BRUNSWICK
CAROLINE              CHESTERFIELD           CUMBERLAND
DINWIDDIE             ESSEX                  FLUVANNA
GOOCHLAND             HANOVER                HENRICO
KING AND QUEEN        KING WILLIAM           LOUISA
LUNENBURG             MECKLENBURG            NOTTOWAY
POWHATAN              PRINCE EDWARD          RICHMOND
WESTMORELAND

AND THE FOLLOWING INDEPENDENT CITIES:

RICHMOND

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CULLEN
Local storm report, May 13, 7:37 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
737 PM EDT SAT MAY 13 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    PALMYRA                   VA     WIND DAMAGE
05/13/00   FLUVANNA                       NUMEROUS TREES DOWN ACROSS
                                          COUNTY... MANY IN THE TOWN
                                          OF PALMYRA. WIDESPREAD
                                          POWER OUTAGES. DIME SIZE
                                          HAIL REPORTED.

CY
Special weather statement, May 13, 7:45 PM EDT, 1 hour 25 minutes before
MDZ021>025-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 11 PM EDT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN SOUTHERN MARYLAND:

DORCHESTER           SOMERSET        WICOMICO         WORCESTER

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CULLEN

Nearby

Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.